Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 65, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 6, 2010, 7:11 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2010, 7:11 AM CDT (12:11 UTC)
- Expired
- Jul 6, 2010, 1:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bourbon County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 139 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:00 AM CDT | FLASH FLOOD | 5 Ese Fulton, KS | 255 STREET CLOSED BETWEEN VALLEY AND WAGON ROADS. WATER HAS SINCE RECEDED BUT ROAD REMAINS CLOSED DUE TO ROAD DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 563 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
558
WGUS53 KSGF 061211
FFWSGF
KSC011-037-061800-
/O.NEW.KSGF.FF.W.0065.100706T1211Z-100706T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 AM CDT TUE JUL 6 2010
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BOURBON COUNTY IN SOUTHEAST KANSAS...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 100 PM CDT.
* AT 706 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. NEARLY TWO INCHES OF RAIN HAS FALLEN THIS
MORNING...AND THIS IS IN ADDITION TO NEARLY THREE TO FOUR INCHES
OF RAIN THAT FELL OVER PORTIONS OF THE WARNED AREA DURING THE DAY
ON MONDAY.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSING...
HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.
&&
LAT...LON 3802 9508 3803 9462 3759 9462 3735 9475
3733 9477 3734 9508 3757 9509
$$
BOXELL1 follow-up statement
283
WGUS73 KSGF 061442
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 AM CDT TUE JUL 6 2010
KSC011-037-061800-
/O.CON.KSGF.FF.W.0065.000000T0000Z-100706T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-
942 AM CDT TUE JUL 6 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
BOURBON AND CRAWFORD COUNTIES...
AT 933 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT MODERATE TO HEAVY RAIN OVER WESTERN CRAWFORD COUNTY AND MUCH
OF BOURBON COUNTY IN SOUTHEAST KANSAS.
WITH THE GROUND ALREADY NEARLY SATURATED FROM HEAVY RAIN ON SUNDAY
NIGHT INTO MONDAY...RUNOFF FROM ONE TO THREE INCHES OF RAIN THAT
FELL LAST NIGHT INTO EARLY THIS MORNING COMBINED WITH ANOTHER HALF
TO ONE AND A HALF INCHES OF RAIN STILL TO COME TODAY WILL CAUSE
CREEKS TO RISE OUT OF THEIR BANKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TRAVELERS ACROSS CRAWFORD AND BOURBON COUNTIES SHOULD BE ALERT FOR
FLOODING. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT OR IN A VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.
&&
LAT...LON 3802 9508 3803 9462 3759 9462 3735 9475
3733 9477 3734 9508 3757 9509
$$
RUNNELSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:16 AM CDT, 55 minutes earlier.
Area forecast discussion, Jul 6, 6:16 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 616 AM CDT TUE JUL 6 2010 ...UPDATE TO AVIATION... .DISCUSSION... TOUGH FORECAST FOR THE NEXT SEVEN DAYS AS MODELS CONTINUE TO STRUGGLE WITH THE SYNOPTIC SCALE. THIS DOES NOT BODE WELL FOR THE SMALLER SCALE...WHICH WILL PLAY A BIG PART IN PRECIPITATION CHANCES THROUGH THE END OF THE WEEK. MESOSCALE TYPE FEATURES WILL BEST BE ASSESSED IN THE 12 TO 24 HOUR PERIOD. THE LARGE SCALE PATTERN WILL UNDERGO CHANGES OVER THE NEXT FIVE DAYS. LONG WAVE CHARTS CONTINUE TO ADVERTISE INCREASING POSITIVE HEIGHT ANOMALIES JUST OFF THE WEST COAST. THIS WILL TEND TO VEER THE UPPER LEVEL FLOW FROM SOUTHWESTERLY TO WEST NORTHWESTERLY BY THE WEEKEND. POPS WERE THE MAIN FORECAST CONCERN...BUT TEMPERATURES WILL BE NO PICNIC EITHER AS CLOUDS AND PRECIPITATION WILL HAVE BIG IMPACTS. CURRENTLY...WATER VAPOR IMAGERY AND THE REGIONAL PROFILER NETWORK INDICATE A SHEAR AXIS EXTENDING FROM NORTHEASTERN KANSAS INTO CENTRAL OKLAHOMA. WE HAVE SEEN SCATTERED CONVECTION IN THIS CORRIDOR OVERNIGHT...PARTIALLY AIDED BY WEAK PRESSURE ADVECTION AND FAVORABLE POSITIONING OF AN UPPER LEVEL JET STREAK. THE ATMOSPHERE REMAINS QUITE MOIST WITH PRECIPITABLE WATER VALUES AT OR ABOVE TWO INCHES. VALUES DROP OFF VERY QUICKLY ONCE YOU GET INTO SOUTHEASTERN MISSOURI. TALL AND SKINNY CAPE IS PRESENT...MAKING FOR VERY EFFICIENT RAINFALL PRODUCERS. NOT EXPECTING HUGE CHANGES IN THE OVERALL SENSIBLE WEATHER FOR THE NEXT 24 HOURS. A SYNOPTIC SCALE FRONT WILL REMAIN WEST OF THE REGION ACROSS CENTRAL KANSAS. ALTHOUGH HEATING TODAY MAY BE SOMEWHAT SLOWED BY CLOUD COVER...STILL EXPECT TEMPERATURES TO WARM ENOUGH FOR CONVECTIVE TEMPERATURES TO BE APPROACHED. THEREFORE EXPECT MORE SHOWER ACTIVITY AROUND. MAY SEE SHOWERS A BIT MORE WIDESPREAD ACROSS THE WEST CLOSER TO THAT SHEAR AXIS. ONE CHANGE THAT WILL BEGIN TO TAKE PLACE IS A SHIFT IN MOISTURE TRANSPORT. TRAJECTORIES WILL SHIFT FROM SOUTHWESTERLY TO SOUTHEASTERLY ONCE WE GET INTO WEDNESDAY. MAY NEED TO WATCH FOR A FEW PRESSURE ADVECTION SHOWERS TONIGHT. MEANWHILE...SHORT WAVE ENERGY WILL BEGIN TO TRAVERSE EAST ACROSS THE NORTHERN PLAINS ON WEDNESDAY. THIS WILL SUPPORT THAT FRONT ACROSS CENTRAL KANSAS BEGINNING TO NUDGE EAST. THAT TEMPORARY SHIFT IN MOISTURE TRAJECTORY MAY THEN COME INTO PLAY AS IT INTERSECTS FAVORABLY WITH THAT FRONT. WILL HAVE TO WATCH THIS CLOSELY FROM WEDNESDAY NIGHT INTO AT LEAST THURSDAY FOR POSSIBLE HEAVY RAINFALL POTENTIAL. CONTINUE TO PREFER SLOWER MOVEMENT OF THAT FRONT AS THE MAIN SYNOPTIC ENERGY/HEIGHT FALLS REMAIN TO OUR NORTH. THEREFORE KEPT CHANCE POPS GOING THROUGH AT LEAST FRIDAY. BOTH THE 00Z GFS AND ECMWF PUSH THE FRONT TO AT LEAST INTERSTATE 40 BY THE WEEKEND. ALTHOUGH VEERING UPPER LEVEL FLOW SUPPORTS THIS PROGRESSION... CLIMATOLOGY DOES NOT. MAINTAINED LOW POPS ACROSS SOUTHERN MISSOURI FOR NOW. DO NOT SEE A BIG TEMPERATURE DIFFERENCE BEHIND THE FRONT...BUT DEW POINTS SHOULD COME DOWN SOME. GENERALLY FOLLOWED VERY CLOSE TO MODEL CONSENSUS FOR TEMPERATURES. SCHAUMANN && .AVIATION... 12Z TAFS... RATHER MESSY AVIATION FORECAST TODAY...WITH MAIN CONCERN BEING CHANCES FOR SHRA/TSRA THROUGHOUT THE DAY. SCATTERED SHRA/TSRA ONGOING THIS MORNING...BUT WITH VERY LITTLE IN THE WAY OF A FOCUSING MECHANISM AT THE SURFACE...WILL BE PARTICULARLY DIFFICULT TO PIN DOWN EXACT TIMING OR STRENGTH OF CONVECTION AT ANY GIVEN TERMINAL THROUGHOUT THE DAY. EXPECT THIS TREND TO CONTINUE AS DIURNAL DESTABILIZATION TAKES PLACE THROUGHOUT THE DAY TODAY...SO HAVE JUST MAINTAINED VCTS MENTION THROUGH THE DAY TO ACCOUNT FOR UNCERTAIN CHANCES. ANY SITE THAT DOES EXPERIENCE TSRA CAN EXPECT A DROP INTO MVFR CIGS AND VIS...AND THE CHANCE FOR PERIODS OF IFR IN THE AREAS OF HEAVIEST CONVECTION. OTHERWISE TODAY...WEAK SURFACE FLOW SHOULD KEEP WINDS OUTSIDE OF SHRA/TSRA LIGHT AND SOUTHERLY...AND SHOULDN'T HAVE ANY SIGNIFICANT EFFECT ON OPERATIONS. FOR TONIGHT...FEW TO SCATTERED SHRA/TSRA MAY REMAIN POSSIBLE THIS EVENING AND OVERNIGHT...OTHERWISE EXPECT VFR CONDITIONS. BOXELL && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 6, 5:27 AM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 527 AM CDT TUE JUL 6 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 527 AM CDT TUE JUL 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED. WEATHER HAZARDS EXPECTED... LIMITED FLOODING RISK. LIMITED LIGHTNING RISK. LIMITED EXTREME HEAT RISK FOR HEAT INDICES IN THE MIDDLE TO UPPER 90S. DISCUSSION... RAIN SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. RAINFALL WILL TEND TO BE MORE WIDESPREAD WEST OF A NEVADA TO JOPLIN LINE... WHERE THERE IS A LIMITED RISK FOR FLOODING. AFTERNOON HEAT INDICES IN THE MIDDLE TO UPPER 90S ARE EXPECTED ACROSS MUCH OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OUTLOOK AREA FOR MUCH OF THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE FROM WEDNESDAY THROUGH FRIDAY AS A FRONT SLOWLY CROSSES THE REGION. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH A LIMITED RISK FOR FLOODING. AFTERNOON HEAT INDICES IN THE MIDDLE AND UPPER 90S CAN BE EXPECTED THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 10:57 AM CDT | River Flood Warning | SGF | Bourbon | 34 hr |
| Jul 6, 12:57 PM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| Jul 6, 1:05 PM CDT | Areal Flood Warning | SGF | Cherokee | 72 hr |
| Jul 6, 6:47 PM CDT | Areal Flood Warning | SGF | Bourbon, Crawford | 18 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.